Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 26, NWS Raleigh, NC

March 24, 2012Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 24, 2012, 5:16 PM EDT for Davidson County, North Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2012, 5:16 PM EDT (21:16 UTC)
Expired
Mar 24, 2012, 6:15 PM EDT
In force
59 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 5:45 PM EDTHAIL 1Lexington, NC1 INCH HAIL IN LEXINGTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 12:46 PM EDTSevere Thunderstorm WatchSPC7 hr
Mar 24, 3:38 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

169 
WUUS52 KRAH 242116
SVRRAH
NCC057-242215-
/O.NEW.KRAH.SV.W.0026.120324T2116Z-120324T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
516 PM EDT SAT MAR 24 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF LEXINGTON...OR OVER
  SALISBURY...MOVING NORTHEAST AT 25 MPH. QUARTER SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LEXINGTON...
  WELCOME...
  THOMASVILLE...

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 83 AND 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3582 8047 3585 8041 3585 8039 3586 8039
      3602 8008 3601 8006 3599 8004 3577 8006
      3567 8033 3572 8034 3571 8038 3574 8046
      3577 8046 3579 8048
TIME...MOT...LOC 2115Z 234DEG 23KT 3572 8041

$$

MWS
3 follow-up statements
394 
WWUS52 KRAH 242144
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
544 PM EDT SAT MAR 24 2012

NCC057-242215-
/O.CON.KRAH.SV.W.0026.000000T0000Z-120324T2215Z/
DAVIDSON NC-
544 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHERN DAVIDSON COUNTY...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR 
LEXINGTON...OVER INTERSTATE 85 BETWEEN MILE MARKERS 91 AND 
96...MOVING NORTHEAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... GORDONTOWN...WELCOME
AND THOMASVILLE.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF DENTING VEHICLES. STAY 
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3597 8005 3577 8006 3567 8033 3571 8033
      3572 8034 3571 8038 3572 8038 3576 8039
      3586 8038 3602 8008 3599 8004
TIME...MOT...LOC 2142Z 235DEG 28KT 3582 8023

$$

MWS
708 
WWUS52 KRAH 242211
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
611 PM EDT SAT MAR 24 2012

NCC057-242215-
/O.CON.KRAH.SV.W.0026.000000T0000Z-120324T2215Z/
DAVIDSON NC-
611 PM EDT SAT MAR 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN DAVIDSON COUNTY...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
THOMASVILLE...OR 8 MILES SOUTHWEST OF HIGH POINT...MOVING NORTHEAST
AT 25 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3597 8005 3579 8006 3576 8013 3584 8016
      3594 8017 3597 8017 3602 8008 3599 8004
TIME...MOT...LOC 2211Z 235DEG 22KT 3588 8005

$$

MWS
395 
WWUS52 KRAH 242219
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT SAT MAR 24 2012

NCC057-242228-
/O.EXP.KRAH.SV.W.0026.000000T0000Z-120324T2215Z/
DAVIDSON NC-
619 PM EDT SAT MAR 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIDSON COUNTY
EXPIRED AT 615 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...ANOTHER SEVERE 
THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN DAVIDSON COUNTY 
UNTIL 700 PM. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 102 AND 103.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

LAT...LON 3597 8005 3579 8006 3576 8013 3584 8016
      3594 8017 3597 8017 3602 8008 3599 8004
TIME...MOT...LOC 2211Z 235DEG 22KT 3588 8005

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:15 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Mar 24, 4:15 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT SAT MAR 24 2012

.SYNOPSIS...
UNSETTLED WEATHER WILL PREVAIL THROUGH THE WEEKEND AS A POTENT UPPER
LEVEL LOW PROGRESSES SOUTHEAST OVER THE CAROLINAS TONIGHT AND
SUNDAY. DRY CONDITIONS WILL RETURN SUNDAY NIGHT THROUGH THE MIDDLE
OF NEXT WEEK AS A RIDGE BUILDS OVER THE CAROLINAS IN THE WAKE OF THE
UPPER LEVEL LOW.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 315 PM SATURDAY...

...UPDATED TO INCLUDE MENTION OF TORNADO WATCH FOR ALL OF CENTRAL NC
THROUGH 11 PM THIS EVENING...

OVERVIEW:
A POTENT UPPER LEVEL LOW OVER TN VALLEY WILL MOVE SLOWLY
SOUTHEASTWARD...CROSSING THE SOUTHERN APPALACHIANS TONIGHT AND THEN
THROUGH THE CAROLINAS ON SUNDAY. THE ATTENDANT SFC COLD FRONT HAS
PROGRESSED EASTWARD INTO THE SOUTHERN APPALACHIANS AND WILL CONTINUE
TO MOVE EAST INTO WESTERN NC...AHEAD OF THE MATURE CYCLONE. THE
FRONT IS FORECAST TO THEN SLOW DOWN OR STALL OVER THE AREA
TONIGHT...BEFORE MOVING EAST THROUGH THE AREA ON SUNDAY.

THIS AFTERNOON AND TONIGHT:
WHILE IT TOOK A LITTLE LONGER THAN EXPECTED...MIXING OF DRY AIR
FROM ALOFT HAS FINALLY MIXED OUT THE LOW-LEVEL CLOUD DECK...WITH
SIGNIFICANT BREAKS DEVELOPING ACROSS THE AREA. TEMPERATURES ARE
RESPONDING...WITH MID TO UPPER 70S NOW BEING REPORTED ACROSS THE
SOUTHERN/SOUTHWEST PIEDMONT IN THE WARM SECTOR IN PLACE ACROSS
CENTRAL NC. EXPECT THIS TEMPERATURE TREND TO SPREAD NORTH AND
EASTWARD THROUGH THE REMAINDER OF THE AFTERNOON. AIRMASS HAS
DESTABILIZED AS A RESULT...WITH SPC MESOANALYSIS NOW INDICATING A
1000 TO 1500 J/KG OF SBCAPE OVER THE AREA. WITH SUFFICIENT
INSTABILITY IN PLACE...THUNDERSTORMS ARE EXPECTED TO BECOME MORE
NUMEROUS ACROSS THE AREA WITH THE POTENTIAL FOR A CONVECTIVE LINE
SEGMENT TO MOVE EAST ACROSS THE AREA THIS EVENING AS LARGE SCALE
ASCENT INCREASES FROM THE WEST WITH THE APPROACH OF THE UPPER LOW.
MID-LEVEL WIND FIELD HAS INCREASED AS WELL...RESULTING IN 45 TO 50
KTS OF EFFECTIVE SHEAR AND LOWERING OF FREEZING LEVEL FROM 10KFT
THIS AFTERNOON TO 8.5 KFT THIS EVENING WILL RESULT IN A PRIMARY
THREAT OF LARGE HAIL AND DAMAGING WINDS. ADDITIONALLY A FEW
TORNADOES ARE POSSIBLE...WITH AREA METAR SITES BEGINNING TO SHOW
SURFACE WINDS BACKING TO EAST-NORTHEASTERLY ALONG A
THERMAL-MOISTURE BOUNDARY/WARM FRONT NEAR THE NC/VA STATE LINE
AND EAST OF A DEVELOPING SURFACE LOW ALONG THE COLD FRONT.
ADJUSTED BUFR SOUNDINGS INDICATE 150 TO 200 MS OF 0 TO 1 KM HELICITY.
AS SUCH A TORNADO WATCH HAS REPLACED THE PREVIOUSLY ISSUED THE
SEVERE THUNDERSTORM WATCH...WITH THE TORNADO WATCH IN EFFECT
FOR ALL OF 31 COUNTIES IN CENTRAL NC THROUGH 11 PM.

EXPECT SEVERE THREAT TO WIND DOWN OVERNIGHT AS MID-LEVEL WIND FIELDS
WEAKEN AND BOUNDARY LAYER NOCTURNAL STABILIZATION WEAKENS
INSTABILITY. WILL HOLD ONTO LIKELY POPS FOR THIS AFTERNOON...
DECREASING TO CHANCE POPS OVERNIGHT.

LOWS OVERNIGHT WILL RANGE FROM THE LOWER 50S IN THE WEST/NW PIEDMONT
TO AROUND 60 IN THE COASTAL PLAIN...COOLEST IN THE WEST IN THE
VICINITY OF THE STALLED SURFACE COLD FRONT.

SUNDAY AND SUNDAY NIGHT:
IF THERE IS A LULL IN SHOWER ACTIVITY SUNDAY MORNING...
INSTABILITY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP
SUNDAY AFTERNOON UNDERNEATH THE -20 TO 21C H5 COLD CORE...ESPECIALLY
IN THE WARM SECTOR EAST OF THE SFC COLD FRONT WHERE STRONGER HEATING
WITHIN THE LINGERING LOW-LEVEL MOISTURE TONGUE SHOULD SUPPORT
MARGINAL INSTABILITY BETWEEN 500 TO 1000 J/KG OF MUCAPE.
HOWEVER...VERY WEAK FLOW BENEATH THE UPPER-LEVEL LOW WILL FAVOR
PULSE AS THE MAIN CONVECTIVE MODE WITH THE WIND DAMAGE AND HAIL
THREATS LIKELY REMAINING MARGINAL.

WILL CONTINUE TO MENTION THE THREAT OF SMALL TO MARGINALLY
SEVERE HAIL FOR SUNDAY IN THE HWO.

HIGHS SUNDAY AFTERNOON RANGING FROM LOWER 70S NW TO MID/UPPER 70S IN
THE EAST. LOWS SUNDAY NIGHT WILL DEPEND ON THE TIMING OF THE SYSTEM
EXITING...WITH DRIER AIR/CLEARING FILTERING INTO THE WESTERN
PIEDMONT AOA DAYBREAK. LOWS RANGING FROM LOWER TO MID 50S NORTHWEST
TO MID/UPPER 50S SOUTHEAST.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 PM SATURDAY...

ON MONDAY THE UPPER LEVEL LOW WILL EXIT OFF THE ATLANTIC COAST AND
AN H500 RIDGE WILL MOVE EAST TO TAKE ITS PLACE. AT THE SURFACE THE
PARENT HIGH WILL MOVE INTO WESTERN ONTARIO. LOW LEVEL FLOW WILL BE
OUT OF THE NORTH ON MONDAY AND CONDITIONS MAY BECOME GUSTY BY
AFTERNOON IN A WELL MIXED LAYER...15-20 KNOTS. THE ONSET OF COLD AIR
ADVECTION WILL BE GENERALLY WEAK DURING THE AFTERNOON BUT WILL
INCREASE OVERNIGHT. THIS WILL LEAVE ONE MORE DAY OF HIGH
TEMPERATURES CLOSE TO 80 DEGREES. WITH DEWPOINTS RUNNING IN THE
40S...DRY AND PLEASANT CONDITIONS WILL PREVAIL THROUGHOUT THE DAY.
HIGHS NEAR 80 WITH LOWS TUESDAY MORNING IN THE MID 40S.

STRONGER COLD AIR ADVECTION WILL BEGIN OVERNIGHT MONDAY AND EARLY
TUESDAY MORNING AS THE UPPER LEVEL FLOW TURNS NORTHWESTERLY. THE DAY
WILL ONCE AGAIN BE DRY AS HIGH PRESSURE MOVES OVER THE REGION WITH
LIGHT EASTERLY WINDS AT THE SURFACE. HIGHS WILL BE ON THE ORDER OF
15 DEGREES COOLER THAN MONDAY AS THICKNESSES DROP 40-50 METERS.
HIGHS IN THE MID 60S...LOWS IN THE UPPER 40S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...

ON WEDNESDAY THE SURFACE HIGH MOVES OFF THE CAROLINA COAST. A
SURFACE LOW WILL TRACK OVER THE GREAT LAKES WITH ITS ASSOCIATED
SHORTWAVE TROUGH. EXPECT SOUTHWESTERLY FLOW ON WEDNESDAY AS CENTRAL
NC WILL BE STUCK BETWEEN THE DEPARTING HIGH AND THE APPROACHING LOW.
ANY PRECIPITATION WITH THE FRONT SHOULD STAY WELL NORTH OF THE AREA
ON WEDNESDAY...KEEPING CONDITIONS WARM AND DRY. HIGH TEMPERATURES
WILL RECOVER ABOUT 10 DEGREES FROM TUESDAY AND MOISTURE ADVECTION
WILL BEGIN FROM THE SOUTH AS DEWPOINTS WILL RISE INTO THE 50S BY THE
END OF THE DAY. HIGHS MID TO UPPER 70S WITH LOWS THURSDAY MORNING IN
THE LOWER 50S.

THURSDAY IS THE MOST UNCERTAIN DAY IN THE LONG TERM WITH REGARDS TO
WHETHER OR NOT THE FRONT DROPPING DOWN FROM THE NORTH WILL FOR ONE
MAKE IT COMPLETELY THROUGH THE CWA...AND TWO IF IT WILL BRING
PRECIPITATION OR NOT. AT CURRENT TIME THE ECMWF BRINGS IT THROUGH AS
A DRY FRONT BY 12Z THURSDAY...WHILE THE GFS IS A LITTLE BIT MORE
ROBUST BRINGING SOME SHOWERS THROUGH AT LEAST THE NORTHERN PORTION
OF THE CWA AND THEN DRIES OUT WHILE LINGERING ACROSS THE SOUTH
THROUGH 18Z OR SO. FOR THIS FORECAST PACKAGE...WILL INTRODUCE SLIGHT
CHANCE OF POPS IN THE NORTH AND KEEP THE SOUTHERN PORTION OF THE CWA
DRY...SOUTH OF HIGHWAY 64. WITH THE FRONT LINGERING...TEMPERATURES
WILL STILL MAKE IT UP INTO THE UPPER 70S TO LOWER 80S WITH A LITTLE
BIT COOLER ACROSS THE NORTH. WINDS WILL BE LIGHT AND GRADUALLY VEER
TO NORTHWESTERLY AS THE FRONT MOVES SOUTH. LOWS THURSDAY NIGHT UPPER
40S TO LOW 50S.

FRIDAY AND SATURDAY WILL BE GENERALLY DRY BEHIND THE FRONT ALTHOUGH
THERE IS SOME UNCERTAINTY ON SATURDAY AS A WEAK FRONTAL SYSTEM
APPROACHES FROM THE WEST. THE ECMWF KEEPS THE AREA DRY...HOLDING OFF
PRECIPITATION UNTIL SUNDAY WHEREAS THE GFS BRINGS IN SCATTERED
SHOWERS BY SATURDAY AFTERNOON. SINCE THIS SYSTEM APPEARS WEAK
AT THIS TIME...TIMING OF THE ONSET OF PRECIPITATION MAY BE LARGELY
DETERMINED BY HOW FAR OFF OF THE COAST THE SURFACE HIGH SETTLES ON
SATURDAY. WITH LIGHT UPPER LEVEL FLOW...WILL GO WITH THE ECMWF AT
THIS TIME WHICH KEEPS THE HIGH CLOSER TO SHORE AND THUS DRY
CONDITIONS FOR SATURDAY. HIGHS DURING THIS PERIOD WILL BE IN THE
UPPER 60S TO LOW 70S WITH LOWS IN THE UPPER 40S TO LOWER 50S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 1250 PM SATURDAY...

24-HR TAF PERIOD:
LINGERING MVFR STRATUS ACROSS THE AREA WILL MIX OUT BY 20 TO 21Z
AS MID-LEVEL DRY AND CONVECTIVE MIXING SPREADS INTO THE AREA FROM
THE WEST.

FROM 20 TO 06Z...A SURFACE COLD FRONT WILL PROGRESS EAST INTO
WESTERN NC IN ADVANCE OF A DEEP CLOSED CYCLONE MOVING SLOWLY
SOUTHEASTWARD THROUGH THE TN VALLEY. A LINE OF THUNDERSTORMS IS
EXPECTED TO DEVELOP ACROSS WESTERN PORTIONS OF NORTH AND SOUTH
CAROLINA AS LARGE SCALE ASCENT INCREASES FROM THE WEST WITH THE
APPROACH OF THE LOW. THE STORMS WILL MOVE EAST ACROSS THE FORECAST
THROUGH THIS EVENING. ANY STRONG THUNDERSTORM THAT DEVELOPS WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR WESTERN PORTIONS OF THE
FORECAST AREA...INCLUDING THE KGSO AND KINT TAF SITES THROUGH 8 PM
THIS EVENING. AS SUCH WILL INTRODUCE A PERIOD OF THUNDER AT THESE
TAF SITES. GIVEN CONSIDERABLE UNCERTAINTY IN THE EASTWARD EVOLUTION
OF THESE STORMS...WILL NOT INCLUDE ANY MENTION OF STORMS EAST OF THE
TRIAD AT THIS TIME. OUTSIDE OF CONVECTION...WINDS SHOULD REMAIN
SOUTH-SOUTHWESTERLY BETWEEN 10 TO 12KTS THIS AFTERNOON AND EVENING
AHEAD OF THE FRONT.

BEYOND 06Z...CONVECTIVE LINE SHOULD BE MOVING EAST OF THE AREA WITH
A LULL OVERNIGHT WITH LOSS OF DAYTIME HEATING. THE SURFACE COLD FRONT
IS EXPECTED TO SLOW DOWN AS IT MOVES EAST INTO THE WESTERN PIEDMONT
BETWEEN 06 TO 12Z. LOW-LEVEL MOISTURE POOLING COULD SUPPORT IFR TO
LIFR STRATUS ALONG THE FRONT...WHILE AREAS REMAINING IN THE WARM
SECTOR EAST OF THE FRONT COULD SEE AREAS OF FOG...POSSIBLY DENSE IN
SOME SPOTS. EXPECT ANY FOG TO STRATUS TO LIFT BY 15Z SUNDAY WITH
ISOLD TO SCATTERED SHOWERS/STORMS POSSIBLE ON  SUNDAY AS THE UPPER
LEVEL LOW MOVES EAST THROUGH THE CAROLINAS. I

LOOKING AHEAD:
OTHERWISE...VFR CONDITIONS WILL RETURN SUNDAY NIGHT WITH WEST TO
EAST CLEARING. VFR CONDITIONS WILL DOMINATE THROUGH THE MIDDLE OF
NEXT WEEK AS A RIDGE BUILDS OVER THE AREA FROM THE WEST IN THE WAKE
OF THE UPPER LEVEL LOW.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...RTE
LONG TERM...RTE
AVIATION...CBL
Hazardous weather outlook, Mar 24, 4:13 PM EDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EDT SAT MAR 24 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-252015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
413 PM EDT SAT MAR 24 2012

...TORNADO WATCH 108 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. ANY STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND QUARTER TO GOLF
BALL SIZE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT. ALTHOUGH
STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL REMAIN
POSSIBLE OVERNIGHT... SEVERE WEATHER WILL BECOME INCREASINGLY
UNLIKELY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND ISOLATED THUNDERSTORMS ARE LIKELY ON SUNDAY AS THE
UPPER LEVEL LOW PROGRESSES SLOWLY EAST THROUGH THE CAROLIN AS. ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL...
PRIMARILY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT
IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND
WARNINGS.

In the hours before

Special weather statement, Mar 24, 3:43 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT SAT MAR 24 2012

NCZ078-242045-
WAYNE-
343 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE COUNTY THROUGH 445 PM
EDT...

AT 343 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRANTHAM...OR ABOUT 10 MILES NORTHWEST OF MOUNT OLIVE...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GRANTHAM...MAR-MAC...
AND...BROGDEN...GOLDSBORO...PIKEVILLE.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3534 7783 3518 7783 3515 7790 3517 7792
      3517 7798 3519 7801 3518 7816 3521 7817
      3522 7824 3529 7830 3532 7828 3535 7816
      3542 7816 3559 7806 3559 7783 3542 7782
      3540 7780
TIME...MOT...LOC 1943Z 230DEG 18KT 3528 7821

ELLIS
Special weather statement, Mar 24, 3:53 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT SAT MAR 24 2012

NCZ089-242100-
SAMPSON-
353 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 500
PM EDT...

AT 353 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF SPIVEY'S CORNER...OR ABOUT 14 MILES EAST OF
FAYETTEVILLE...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HOBBTON.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3503 7866 3509 7867 3512 7864 3512 7865
      3517 7863 3520 7865 3520 7863 3525 7862
      3531 7857 3531 7854 3526 7849 3526 7842
      3529 7831 3522 7824 3520 7816 3515 7816
      3501 7863
TIME...MOT...LOC 1953Z 252DEG 10KT 3509 7865

ELLIS
Local storm report, Mar 24, 3:57 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
357 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             3 S ELM CITY            35.77N  77.86W
03/24/2012  M1.00 INCH       WILSON             NC   AMATEUR RADIO

            NICKEL TO QUARTER SIZE HAIL LASTED APPROXIMATELY 2
            MINUTES

&&

EVENT NUMBER RAH1200115

NP
Special weather statement, Mar 24, 4:04 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
404 PM EDT SAT MAR 24 2012

NCZ028-242100-
EDGECOMBE-
404 PM EDT SAT MAR 24 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS EDGECOMBE COUNTY THROUGH
500 PM EDT...

AT 404 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PINETOPS...OR ABOUT 10 MILES SOUTHWEST OF TARBORO...MOVING EAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TARBORO...
PRINCEVILLE...CONETOE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 800 PM EDT SATURDAY EVENING FOR CENTRAL NORTH
CAROLINA.

&&

LAT...LON 3582 7735 3582 7739 3580 7743 3580 7747
      3578 7749 3573 7772 3583 7775 3586 7783
      3588 7782 3603 7745 3600 7743 3600 7740
      3591 7734
TIME...MOT...LOC 2004Z 249DEG 14KT 3579 7763

22
Special weather statement, Mar 24, 4:12 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
412 PM EDT SAT MAR 24 2012

NCZ088-089-242115-
CUMBERLAND-SAMPSON-
412 PM EDT SAT MAR 24 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 515 PM EDT...

AT 412 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 9 MILES
SOUTHWEST OF ROSEBORO...OR ABOUT 15 MILES NORTH OF ELIZABETHTOWN...
MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ROSEBORO...SALEMBURG...
CLINTON.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.

&&

LAT...LON 3485 7850 3484 7879 3502 7883 3516 7816
      3509 7817 3508 7815 3505 7815 3489 7814
      3479 7817 3478 7818 3475 7840
TIME...MOT...LOC 2012Z 225DEG 17KT 3485 7859

ELLIS
Local storm report, Mar 24, 5:00 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT SAT MAR 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 N SALEMBURG           35.09N  78.51W
03/24/2012  E1.00 INCH       SAMPSON            NC   TRAINED SPOTTER

            HAIL FELL FOR ABOUT 7 MINUTES

&&

EVENT NUMBER RAH1200116

NP

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 12:32 AM EDTSpecial Weather StatementRAHWake43 min
Mar 24, 1:08 PM EDTSpecial Weather StatementRAHSampson52 min
Mar 24, 2:43 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax, Johnston, Nash, Wayne, Wilson47 min
Mar 24, 3:17 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Wilson43 min
Mar 24, 3:43 PM EDTSpecial Weather StatementRAHWayne62 min
Mar 24, 3:53 PM EDTSpecial Weather StatementRAHSampson67 min
Mar 24, 4:04 PM EDTSpecial Weather StatementRAHEdgecombe56 min
Mar 24, 4:12 PM EDTSpecial Weather StatementRAHSampson63 min
Mar 24, 4:14 PM EDTSevere Thunderstorm WarningRAHWayne46 min
Mar 24, 4:35 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne40 min
Mar 24, 4:36 PM EDTSevere Thunderstorm WarningRAHForsyth39 min
Mar 24, 4:40 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth95 min
Mar 24, 5:24 PM EDTSpecial Weather StatementRAHCumberland, Harnett, Johnston, Sampson, Wayne81 min
Mar 24, 5:33 PM EDTSevere Thunderstorm WarningRAHGuilford87 min
Mar 24, 5:37 PM EDTSevere Thunderstorm WarningRAHSampson, Wayne53 min
Mar 24, 5:52 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph83 min
Mar 24, 5:58 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly62 min
Mar 24, 6:01 PM EDTSevere Thunderstorm WarningRAHDavidson59 min
Mar 24, 6:23 PM EDTSpecial Weather StatementRAHWake52 min
Mar 24, 6:23 PM EDTSevere Thunderstorm WarningRAHRandolph97 min
Mar 24, 6:24 PM EDTSevere Thunderstorm WarningRAHAnson51 min
Mar 24, 6:37 PM EDTSpecial Weather StatementRAHWayne53 min
Mar 24, 6:51 PM EDTSevere Thunderstorm WarningRAHAlamance84 min
Mar 24, 6:52 PM EDTSevere Thunderstorm WarningRAHDurham, Orange38 min
Mar 24, 7:14 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph61 min
Mar 24, 7:17 PM EDTAreal Flood AdvisoryRAHGuilford, Randolph2 hr
Mar 24, 7:24 PM EDTAreal Flood AdvisoryRAHWayne2 hr
Mar 24, 7:25 PM EDTSevere Thunderstorm WarningRAHDurham, Orange, Person65 min
Mar 24, 7:27 PM EDTSpecial Weather StatementRAHMoore, Richmond78 min
Mar 24, 7:42 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Randolph64 min
Mar 24, 7:58 PM EDTAreal Flood AdvisoryRAHAlamance2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.